12/11/2010

Having Severe Acne May Increase Suicide Risk 



Individuals who suffer from severe acne are at an increased risk of attempting suicide, according to a paper published on bmj.com today. 



The British Medical Journal study also finds that an additional risk may be present during and up to one year after treatment with isotretinoin, a commonly prescribed drug for severe acne. However, the authors stress that this additional risk is most likely due to the acne itself, rather than the drug treatment.



Isotretinoin (commonly marketed as Roaccutane, Accutane, Amnesteem, Claravis, Clarus or Decutan) has been used to treat severe acne since the 1980s. The treatment can be effective but there have been reports linking isotretinoin to depression and suicidal behaviour. However, the authors say that studies have had conflicting results. 



With the hypothesis that acne sufferers are at a higher risk of suicide, regardless of whether they are on isotretinoin, Dr Anders Sundstrom and colleagues from the Karolinska Institute in Sweden, investigated suicide attempts before, during and after isotretinoin treatment for severe acne. 



The authors assessed the data of individuals who had been prescribed isotretinoin from 1980 to 1989 and linked these to hospital discharge and cause of death registers from 1980 to 2001. 



The data of 5,756 individuals were reviewed and 3,613 (63%) of them were male. The average age of men when they were first prescribed isotretinoin was 22 years and women were 27. 



The results show that 128 patients were admitted to hospital following a suicide attempt. The authors also found that between one and three years before starting isotretinoin treatment the number of suicide attempts increased. However the risks were highest within six months after treatment ended. 



Sundstrom and colleagues speculate that the increased risk after starting isotretinoin might be because patients whose acne and physical appearance improved following treatment were distraught if there was no improvement in their social life. 



They believe it is impossible to say for certain that the continued rise in suicide risk “is due to the natural course of severe acne, or to negative effects of the treatment.” They acknowledge that the increased risk could be “as a consequence of exposure to the drug” but believes “a more probable interpretation is that the underlying severe acne may best explain the raised risk.” 



The authors also stress that attempted suicide is an uncommon event – one first suicide attempt would equate to 2,300 individuals being on isotretinoin – and this assumes that the entire increase in risk was due to the drug, they say. 



They conclude that “the most important proactive measure to be taken would be to closely monitor all patients’ psychiatric status, not only during treatment, but also for at least a year after treatment with isotretinoin.” In addition they say it is not only important to monitor the mental health status of patients receiving isotretinoin but also sufferers of severe acne who are not on treatment. 



In an accompanying editorial, two senior researchers in Australia say that “it is difficult to tease out the relation between mental health and isotretinoin because acne itself is associated with psychiatric morbidity, including depression.” 



Parker Magin and John Sullivan say Sundstrom’s research is important given the complexity of the issue and that it is essential that patients who are treated for acne with isotretinoin, especially perhaps those whose treatment is unsuccessful, need to be carefully monitored for depression and suicidal thoughts.

(BMcN/GK)

Related UK National News Stories
Click here for the latest headlines.

04 July 2003
NHS waiting list figures slashed
The latest inpatient figures for May 2003 were released by the Department of Health today. The figures show that: There are 159 patients waiting over 12 months for inpatient treatment, which is over 21,700 less than at the end of March last year.
04 April 2003
Hospital waiting lists fall by 26,000
The latest figures show the total number of patients waiting for a hospital operation has fallen by almost 26,000 with the number waiting over a year having consistently fallen for a year and a half.
27 February 2009
Healthy Schoolboy Dies After Taking Acne Pills
A healthy teenager died 12 hours after taking medication for acne, a coroner has said. Shaun Jones, 14, of Rhydyfelin, near Pontypridd, South Wales, died "of complications" 12 hours after taking the drug Sebomin, Cardiff coroner Mary Hassell said.
29 October 2008
Teen Dies After Taking Acne Medication
A schoolboy has died after taking medication he was prescribed for acne. Shaun Jones, 14, of Rhydyfelin, died after suffering a suspected allergic reaction to the prescription tablets on 21 October. The teenager, described as "superfit" and a keen rugby player collapsed with breathing difficulties after taking the pills.
06 August 2015
Police Appeal For Witnesses To Leeds Armed Robbery
West Yorkshire Police have issued an appeal for witnesses to the armed robbery of a supermarket petrol station in Leeds. On Monday, 27 July, a man armed with a screwdriver forced his way into the petrol station as a female member of staff was locking up. The man held the screwdriver to the woman's neck and demanded money.